Michigan, 2014

Heavy Rain in Michigan, July 1, 2014

July 1, 2014 · NWS MQT · 1 event in 1 county or zone

A strong cold front moving through Upper Michigan generated thunderstorms with brief heavy rainfall near Arnold in southern Marquette County on the evening of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong cold front moving through Upper Michigan generated thunderstorms with brief heavy rainfall near Arnold in southern Marquette County on the evening of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 1, 3:21 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 1, 3:21 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
421 PM EDT TUE JUL 1 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 342 PM EDT TUE JUL 1 2014

WITH A LOW CONTINUING TO SPIN NEAR JAMES BAY...A COLD FRONT HAS
MOVED INTO WRN LAKE SUPERIOR. AHEAD OF THE FRONT...SHOWERS /WITH
SOME ISOLATED THUNDERSTORMS/ HAVE DEVELOPS OVER WRN UPPER MI AND
EXTEND BACK INTO NWRN WI WHERE GREATER COVERAGE OF PRECIP IS
ASSOCIATED WITH A SHORTWAVE. THE LAKE BREEZE CAN BE SEEN ON RADAR
MOVING ONSHORE OVER ERN MARQUETTE/WRN ALGER COUNTIES...AND IS
EXPECTED TO BECOME MORE DOMINANT AND MOVE INLAND E OF MARQUETTE
THROUGH THE AFTERNOON. DO NOT EXPECT ANY SEVERE STORMS THIS
AFTERNOON AS CAPE AND SHEAR ARE LIMITED...AND ONLY ISOLATED
LIGHTNING IS EXPECTED. PRECIP COVERAGE SHOULD BECOME MORE FOCUSED
ALONG THE LAKE BREEZE. OVERALL...STUCK FAIRLY CLOSE TO HRRR QPF
OUTPUT FOR POPS AS IT HAS BEEN TRACKING FAIRLY WELL TODAY. AS THE
SHORTWAVE LIFTS ACROSS CENTRAL AND ERN UPPER MI THIS EVENING/EARLY
TONIGHT...GREATER COVERAGE OF PRECIP WILL RESULT IN THESE AREAS.
OVER NW UPPER MI...MOIST UPSLOPE FLOW WILL RESULT IN LOW CLOUDS AND
SOME SHOWERS IN UPSLOPE REGIONS FROM THE NW WINDS.

VERY DRY AIR LOW LEVEL AIR MOVES IN FROM THE NW TOMORROW...ERODING
CLOUDS FROM NW TO SE THROUGH THE MORNING. HAVE CONTINUED THE TREND
OF CLEARING THE CLOUDS OUT FASTER AS MODELS CONTINUE TO TREND FASTER
WITH THE INTRUSION OF THE DRY AIR. HAVE MOSTLY SUNNY SKIES OVER THE
ENTIRE CWA BY 18Z WED. AN 850MB THERMAL TROUGH WITH TEMPS AROUND 6C
WILL PASS OVER THE CWA DURING THE DAY WED...WHICH WILL KEEP INLAND
HIGH TEMPS IN THE 60S AND MOST LAKE SUPERIOR SHORELINE AREAS IN THE
50S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 419 PM EDT TUE JUL 1 2014

MID 30S ARE STILL LIKELY OVER THE INTERIOR W HALF OF UPPER MI TO
START OFF WEDNESDAY NIGHT. THE DRIEST AIR WILL LIKELY BE OVERHEAD
00-06Z THURSDAY...BOTTOMING OUT NEAR 30-40 PERCENT OF NORMAL. BOTH
THE NAM AND GFS AGREE THAT THE DRIEST AIR WILL BE SLOWLY EXITING TO
THE SE OVERNIGHT AS SFC HIGH PRESSURE CONTINUES TO BUILD IN FROM THE
N AND CENTRAL PLAINS. 850MB TEMPS WILL FALL TO AROUND 7C ON LIGHT
N-NNW FLOW. IN FACT...PW VALUES WILL REMAIN AT OR BELOW 70 PERCENT
OF NORMAL THROUGH AT LEAST MID DAY FRIDAY. LAKE BREEZES WILL BE
COMMON EACH AFTERNOON UNDER LIGHT WINDS AS THE SFC HIGH SHIFTS
DIRECTLY OVERHEAD FROM 00Z FRIDAY THROUGH 06Z SATURDAY.

AS FOR SPECIFICS...TEMPERATURES WILL WARM INTO THE UPPER 60S TO MID
70S ON THURSDAY...ABOUT 5F WARMER THAN THOSE REALIZED ON
WEDNESDAY...BUT STILL AROUND 5F BELOW OF SEASONAL NORMAL VALUES. DRY
AIR ALLOW FOR RH VALUES IN THE AFTERNOON HOVERING NEAR 25 PERCENT.
ON A POSITIVE NOTE...MOST LOCATIONS WILL SEE WINDS BELOW
10KTS...WITH A FEW GUSTS NEARING 15KTS ON THE LAKE BREEZE SWINGING
IN OFF LAKE SUPERIOR. A SHORTWAVE SWINGING IN ON THE WNW FLOW ALOFT
MAY BRING ABOUT A FEW CLOUDS DURING THE DAY THURSDAY...BUT LIKELY
MORE NO MORE THAN PARTLY CLOUDY CONDITIONS.

LOOK FOR THE RETURN OF SW WINDS FRIDAY NIGHT AS THE SFC HIGH EXITS
TO THE LOWER GREAT LAKES AND MID ATLANTIC STATES...AND A SIZABLE SFC
TROUGH EXTENDS FROM NW CANADA THROUGH THE CENTRAL PLAINS. THERE IS A
SMALL CHANCE OVER W LAKE SUPERIOR OF SHOWERS /ISOLATED TS/ FRIDAY
NIGHT. EXPECT TEMPS ON SATURDAY TO BE ADJUSTED UP A COUPLE
DEGREES...WITH MAINLY DRY WEATHER ANTICIPATED AND 850MB TEMPS
JUMPING UP TO 14-16C. 70S AND 80S WILL BE COMMON. THE SECOND HALF OF
THE WEEKEND MAY BE A BIT WETTER. THE SPECIFICS ABOUT WHEN AND WHERE
PRECIPITATION MAY FALL ARE STILL UNCERTAIN...BUT HIGH ENOUGH TO
KEEP A LOW CHANCE ACROSS MUCH OF THE CWA. UNCERTAINTY CONTINUES
THROUGH THE REST OF THE FCST PERIOD...SO WILL KEEP A GENERAL BLEND
GOING THROUGH TUESDAY.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 143 PM EDT TUE JUL 1 2014

INSTABILITY FROM DAYTIME HEATING HAS RESULTED IN SHOWERS FROM NEAR
IWD TO NEAR SAW EARLY THIS AFTERNOON. EXPECT SCATTERED SHOWER
ACTIVITY TO CONTINUE INTO THIS EVENING ALONG AND SOUTH OF THIS
LINE...WHILE CMX REMAINS DRY. AN UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH THIS EVENING/EARLY TONIGHT...WHICH WILL FAVOR SAW FOR
ADDITIONAL RAIN SHOWER ACTIVITY. LOW LEVEL MOISTURE AND UPSLOPE FLOW
WILL LEAD TO DECREASED CIGS AND POSSIBLE SOME LIGHT RAIN SHOWERS AT
CMX AND IWD...BUT WAS UNSURE ABOUT PRECIP COVERAGE SO LEFT VCSH IN
THE FORECAST FOR NOW. DRY AIR AGGRESSIVELY MOVES IN WED
MORNING...LEADING TO CLEARING FROM NW TO SE.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 257 AM EDT TUE JUL 1 2014

A LOW PRESSURE SYSTEM MOVING EAST ACROSS NORTHERN ONTARIO WILL
PRODUCE WEST TO SOUTHWEST WINDS UP TO 25KTS ACROSS LAKE SUPERIOR
TODAY...WITH THE MARINE LAYER HELPING TO KEEP WINDS IN CHECK. A COLD
FRONT WILL MOVE ACROSS LAKE SUPERIOR LATE THIS AFTERNOON THROUGH
TONIGHT AND SHIFT WINDS TO THE NORTHWEST AND GENERALLY UNDER 20KTS.
A HIGH PRESSURE RIDGE WILL BUILD OVER THE AREA BEHIND THIS FRONT AND
PRODUCE WINDS BELOW 15KTS THROUGH THE REST OF THE WORK WEEK. AS THE
HIGH SHIFTS EAST THIS WEEKEND...SOUTHERLY FLOW WILL BE ON THE
INCREASE BUT THE MARINE LAYER SHOULD KEEP WINDS BELOW 20KTS.

FINALLY...THERE MAY BE SOME PATCHY DENSE FOG OVER PORTIONS OF
NORTHEASTERN LAKE SUPERIOR THIS MORNING BEFORE DIMINISHING
THIS AFTERNOON AND EVENING AS COOLER AND DRIER AIR MOVES
INTO THE AREA.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...KF
AVIATION...TITUS
MARINE...SRF
Hazardous weather outlook, Jul 1, 2:34 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
334 PM EDT TUE JUL 1 2014

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
334 PM EDT TUE JUL 1 2014 /234 PM CDT TUE JUL 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER MAINLY CENTRAL UPPER
MICHIGAN EARLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER MAINLY WESTERN UPPER MICHIGAN FRIDAY
NIGHT THROUGH SATURDAY...AND ACROSS MUCH OF WEST AND CENTRAL UPPER
MICHIGAN SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
334 PM EDT TUE JUL 1 2014 /234 PM CDT TUE JUL 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR FRIDAY NIGHT
THROUGH SATURDAY...AND ACROSS MUCH OF LAKE SUPERIOR SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
334 PM EDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KF

In the hours before

Special weather statement, Jul 1, 4:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
535 PM EDT TUE JUL 1 2014

MIZ005-010-011-012215-
DICKINSON-IRON-MARQUETTE-
435 PM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ALERT FOR DICKINSON...IRON AND MARQUETTE
COUNTIES UNTIL 515 PM CDT/615 PM EDT/...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHANNING...OR 10 MILES
NORTHEAST OF CRYSTAL FALLS.  THIS STORM WAS MOVING EAST AT 25 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WAY DAM...
  CHANNING...
  WITCH LAKE...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

VOSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Marquette

When
July 1, 4:45 PM EST to 7:45 PM EST
Where
Marquette County, 1.38 mi N of Arnold
Reported by
COOP Observer
Coordinates
46.070, -87.480

The observer near Arnold measured over an inch of rainfall in three hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532329.